Those interested in learning more about how to detect and respond to opioid overdose are invited to attend REVIVE!, a lay rescuer training course offered by Alleghany Highlands Community Services.
The goal of the training is to teach lay people to train others on how to identify an opioid overdose and how to respond by providing naloxone, a synthetic drug that reverses an overdose.
The training will teach people how to understand the effects of opioids, how opioid overdoses happen, the risk factors for opioid overdoses, and how to respond to an opioid overdose emergency. The course will also focus on specific training objectives to ensure a thorough understanding of the materials that the trainers will present.
According to Ingrid Barber the Executive Director for Alleghany Highlands Community Services, the training course will also teach people how to go into the community to conduct training and is appropriate for anyone who intends to lead training in the community.
Barber said community involvement is important because of the number of people who are touched by the opioid epidemic.
“Anyone can be impacted by an opioid overdose, whether through a family member, friend, neighbor, peer, or personally. We need lay people to become the first line of defense against opioid overdoses until professional medical assistance can arrive on the scene. Anyone trained in REVIVE! could potentially save a life,” Barber stated.
It is vital for people who have overdosed to get medical help, even as Naloxone is administered, Barber said.
“It is highly important to note that if an individual experiences an opioid overdose, they should receive medical attention as soon as possible. It is imperative that 911 is called immediately if there is a suspected opioid overdose,” she added.
The training will be held the first Monday of each month at 11:30 a.m. at the Behavioral Health and Wellness Annex on 310 South Monroe Avenue Covington, VA and is free and open to the public. Attendees will receive a REVIVE kit to take home after the training.